Discussions By Condition: I cannot get a diagnosis.

Muscle cramps throughout body

Posted In: I cannot get a diagnosis. 8 Replies
  • Posted By: Anonymous
  • September 3, 2007
  • 03:07 PM

For quite some time I have experienced muscle cramps in various parts of my body for no apparent reason - calves, thighs, rib cage (but not near my heart although I have had a "heart event"/severe angina which felt like my heart had a cramp), neck, feet, toes, hands, fingers. The cramps generally do NOT occur after exercise or strenuous use of the muscle. My only thought is that the cramps are the result of the muscle not getting enough oxygen, which in turn might be caused by blood vessel blockages similar to the ones I've had in my heart which are corrected by stents. Does anyone have any other ideas? Or can someone confirm that medical science knows my theory is correct? Thank you.

Reply Flag this Discussion

8 Replies:

  • Tell your cardiologist or internist. They can prescribe some potassium supplements if needed.
    rad-skw 1,605 Replies
    • September 4, 2007
    • 11:05 AM
    • 0
    Flag this Response
  • Do you see a cardiologist? Often potassium,calcium or magnesium might be prescribed to avert cramping. Do you take a blood pressure pill? If there is a diuretic in it, you might have depleted some of the above. I take potassium only when I have leg cramps, and it works very fast. Vitamin deficiencies, poor circulation, HYPOparathyroidism etc.
    rad-skw 1,605 Replies
    • September 4, 2007
    • 11:17 AM
    • 0
    Flag this Response
  • rad-skw, Thank you for your suggestions. Despite my suggestions to my doctors, I have not been tested for thyroid problems. Given that I have had three coronary artery blockages (one caused a heart attack) and three stents, I'm sure my circulation is not as good as it should be. I am on both an anti-clotting medicine and a cholesterol lowering medicine. Also, yes, I see a cardiologist at least every 6 months. He has tried all of the statin drugs because they can cause cramps and my current one is the last possibility and has limited my cramping somewhat. However all this has not eliminated the cramps. I drink at least a quart of milk every day so I doubt that inadequate calcium is the problem. Due to some of the heart meds, I cannot take potassium supplements. I do take magnesium supplements which are also supposed to help with cramps. My suspicion is that the cramps come from poor circulation which in turn prevents my muscles from getting enough oxygen - but I haven't been able to confirm the oxygen part of my theory. I'm hoping someone on these message boards will be able to not only confirm it but also have a solution.
    Anonymous 42,789 Replies
    • September 4, 2007
    • 01:57 PM
    • 0
    Flag this Response
  • wlrgs - if it is primarily a circulation problem, I suggest trying a far infrared sauna. These are safe for those with heart problems. The best ones I have seen and used are from www.sunlightsaunas.com And milk is an absolutely lousy source of calcium. It is in there but our bodies cannot get that type of calcium into our bodies. All the advertising and "common knowledge" is wrong. I have worked as a doc in the natural health field for 19 years and have studied lots of biochemistry. Best sources of calcium are green leafy veggies - broccoli, brussel sprouts, kale, etc. Ralph
    Anonymous 42,789 Replies
    • September 4, 2007
    • 02:25 PM
    • 0
    Flag this Response
  • Re; calcium/milkBecause of some complex feed-back mechanisms, hormones can activate whether your organs and blood are receiving enough of calcium, pot,mag etc. Since organs produce hormones, a defect in the organ would effect hormone production thus altering your blood chemistry whether or not you are ingesting them in food or vitamins. So you can have lowered calcium etc. levels. I had hyperparathyroidism in which a benign enlargement of that gland produced a hormone that sent the signal that I needed more calcium in my blood which is how it was diagnosed (lab test). Other hormones signaled to suck the calcium right out of my bones so my blood levels return to normal (which is what the body wants to do. (homeostasis). Thus many people have decreased bone density with this disease. Re; circulation problems. Exercise will establish collateral veins (more attempts of homeostasis) and arteries (I think) thus feeding more oxygen (in your red blood cells) and nutrients to your crampy muscles. You could also be cramping from lactic acid build-up, but that is more sports related.
    rad-skw 1,605 Replies
    • September 5, 2007
    • 10:30 AM
    • 0
    Flag this Response
  • I've wondered about one more possible source of my cramps which I have not yet researched or discussed with anyone. I have hereditary hemochromatosis; that's an inherited inability to properly metabolize iron. It results in the body storing excess iron in various organs including the brain, heart, liver, kidneys, and other organs. If not treated (it cannot be cured) it can result in heart attacks, stroke, cirrhosis of the liver, cancer of any of the organs in which the iron is stored, depression, etc. Maybe it can effect the muscles and/or the body's ability to properly metabolize calcium, potassium, magnesium, etc. Does anyone out there have any knowledge about this? Thank you. Incidentally, my thanks to not only those of you who have responded to my various posts but also to those who created and operate WrongDiagnosis. You have all been very helpful.
    Anonymous 42,789 Replies
    • September 5, 2007
    • 02:17 PM
    • 0
    Flag this Response
  • Not to scare you but have you discussed ALS with your physician? Iron carries oxegen to the body so if you had low iron, potassium or magnesium that can also cause muscle cramping as well as stress, but please discuss ALS with your doctor. Although very unlikely, it is something to consider if you notice you are loosing strength in the muscles and they appear to be wasting away.
    Anonymous 42,789 Replies
    • September 5, 2007
    • 02:55 PM
    • 0
    Flag this Response
  • If it is not circulation it may be a side affect of the statin drugs. Many of those used have a side effect of muscle cramping. I know of a person who almost became wheelchair bound due to those drugs. I also had to quit them due to the pain they caused.
    Anonymous 42,789 Replies
    • September 5, 2007
    • 06:10 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.
Advertisement

8 Health Dangers of Depression

Unmanaged depression can take a toll on your physical health.

Best Cough & Cold Meds for Kids

Help your child feel better, faster.

What HIV Positive Women Should Know About Sex

You can have sex after an HIV diagnosis.

Food Choices for Diabetes

What, when and how much you eat affects your blood sugar.

6 Exercises for Multiple Sclerosis

Ease your way into these stretching and strengthening moves,

Advertisement